Tornadoes · United States · Idaho · 2023
EF0 tornado, Star, Idaho, May 26, 2023
This EF0 tornado ran 0.9 miles across Ada County on May 26, 2023, touching down at 6:45 PM MDT and reaching 3 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2023
- Touchdown
- 6:45 PM MDT (00:45 UTC)
- Lifted
- 7:45 PM MDT (01:45 UTC)
- On the ground
- 60 minutes
- Path length
- 0.9 miles (1.5 km)
- Path width
- 3 yards (3 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ada County
- Touchdown point
- 43.710, -116.470
- Lift-off point
- 43.718, -116.485
- Record number
- 2305261845-01
What the Weather Service recorded
Several reports of land spouts and funnel clouds occurred on May 26th, May 27th, and May 31st, 2023 near Star, ID and Twin Falls, ID. The radar signatures for both events were unremarkable, leading to the conclusion that these vortices were likely originating from low level and surface directional wind shear and cumulus congestus clouds on the fringes of larger thunderstorms.
Several photos of a land spout near Highway 16 and Broken Arrow Lane.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:52 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the tornado touched down at May 26, 2:32 PM MDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 26, 2:32 PM MDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Boise ID 232 PM MDT Fri May 26 2023 .SHORT TERM...Tonight through Sunday night...Showers and thunderstorms developing over the higher terrain across much of the area this afternoon. The airmass remain quite moist with PWs in the 90th percentile and surface dewpoint 45-50 degrees. With the next shortwave moving into south-central Idaho, thunderstorms will increase in coverage and intensity especially along the Idaho/Nevada border into the Western Magic Valley. Condition are favorable there with 1000 J/KG CAPE and 20-30 KTS shear for more organized storms. These storms will be capable for producing heavy rain, gusty winds to 50 MPH and hail. At 20z, already a couple of large thunderstorms moving across Southern Twin Falls County with more likely to follow through midnight. Elsewhere, thunderstorms will be shorter lived producing brief heavy rain and gusts outflow winds to 35 MPH. Isolated showers will continue overnight as the upper level low moves over Northeast Oregon. Showers and thunderstorms will redevelop Saturday afternoon across much of the area. The best chance will be in vicinity of the low center across Baker County into the West Central Mountains of Idaho and again along the Nevada border. CAPEs around 500 J/KG and moisture again in the 80th percentile will support storms producing heavy rain and gusty outflow winds. Another low pressure system moves into the Pacific Northwest on Sunday bringing another round of showers and thunderstorms. Please plan accordingly if camping this holiday weekend as thunderstorms could produce up to 1" per hour rainfall rates for localized flooding. Temperatures will remain slightly above normal. .LONG TERM...Monday through Friday...An active warm and wet pattern continues through the long term period as a weak upper level trough remains nearly stationary over the Great Basin and interior Pacific NW. This pattern will keep subtropical moisture streaming across the Great Basin, bringing a threat of showers and thunderstorms each afternoon and evening. Locally heavy rain is possible in stronger showers and thunderstorms, along with gusty winds and small hail. && .AVIATION...Mainly VFR. Scattered thunderstorms during the afternoon and evening. Heavy rain, small hail, and gusty winds accompany the thunderstorms. Mountains obscured near heavier showers and storms. Surface winds: variable 5-15kt, except gusty erratic outflows up to 40kt near thunderstorms. Winds aloft at 10k feet MSL: NW 5-15kt. Weekend Outlook...Mainly VFR. Scattered MVFR showers and thunderstorms during the afternoons and early evenings, accompanied by heavy rain, small hail, and gusty winds. Mountains obscured near showers/thunderstorms. && .HYDROLOGY...Heavy rainfall from thunderstorms over the past several days has caused significant stream rises near the ID- NV border. Rainfall rates in heavier storms have topped an inch per hour over the past few days. A small stream flood advisory remains in effect for this area through Saturday afternoon. The continuous threat of afternoon showers and thunderstorms may continue to cause elevated stream flows in the Boise Mountains and the Southwest Highlands, which could result in localized flooding and ponding. The latest flooding information is available at www.nwrfc.noaa.gov/rfc/. Flood safety information is available at www.weather.gov/safety/flood. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...None. OR...None. && www.weather.gov/Boise www.facebook.com/NWSBoise www.twitter.com/NWSBoise SHORT TERM...JDS LONG TERM....KA AVIATION.....KA HYDROLOGY....JDS
In the hours before
Local storm report, May 26, 2:26 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
226 PM MDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL HOLLISTER 42.35N 114.58W
05/26/2023 M1.00 INCH TWIN FALLS ID TRAINED SPOTTER
&&Local storm report, May 26, 2:30 PM MDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
230 PM MDT FRI MAY 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL HOLLISTER 42.35N 114.58W
05/26/2023 M1.25 INCH TWIN FALLS ID TRAINED SPOTTER
&&Special weather statement, May 26, 2:47 PM MDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Boise ID
247 PM MDT Fri May 26 2023
IDZ016-030-262130-
Southern Twin Falls County ID-Western Magic Valley ID-
247 PM MDT Fri May 26 2023
...Strong thunderstorms will impact portions of east central Twin
Falls and eastern Jerome Counties through 330 PM MDT...
At 247 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kimberly to near Rock Creek. Movement was
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Kimberly around 250 PM MDT.
Hansen and Murtaugh around 300 PM MDT.
Hazelton, Eden and Milner Dam around 310 PM MDT.
Minidoka National Monument around 320 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4252 11401 4251 11406 4241 11407 4242 11428
4234 11430 4252 11454 4281 11411 4280 11405
4276 11405 4276 11393 4254 11393
TIME...MOT...LOC 2047Z 205DEG 23KT 4253 11441 4245 11425
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KASpecial weather statement, May 26, 3:22 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Boise ID
322 PM MDT Fri May 26 2023
IDZ016-262200-
Western Magic Valley ID-
322 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of central Jerome
County through 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm over
Minidoka National Monument, or 14 miles northeast of Twin Falls,
moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Jerome
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4256 11421 4267 11440 4282 11427 4281 11405
4276 11405 4277 11401 4276 11393
TIME...MOT...LOC 2122Z 215DEG 24KT 4267 11422
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KASpecial weather statement, May 26, 3:31 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Boise ID
331 PM MDT Fri May 26 2023
IDZ015-262200-
Southwest Highlands ID-
331 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of southeastern Owyhee
County through 400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clover Butte, or 36 miles north of Jarbidge, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clover Butte around 350 PM MDT.
Clover Creek Crossing, Juniper Ranch and Horse Butte around 400 PM
MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4255 11562 4259 11528 4258 11525 4257 11524
4230 11519 4231 11553
TIME...MOT...LOC 2131Z 262DEG 9KT 4241 11546
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWSpecial weather statement, May 26, 4:54 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Boise ID
454 PM MDT Fri May 26 2023
IDZ013-016-028-262330-
Western Magic Valley ID-Boise Mountains ID-Camas Prairie ID-
454 PM MDT Fri May 26 2023
...A strong thunderstorm will impact portions of east central Elmore,
southwestern Camas and northwestern Gooding Counties through 530 PM
MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Davis Mountain, or 15 miles southwest of Fairfield, moving west at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hill City around 510 PM MDT.
Deer Heaven Mountain around 530 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4308 11492 4307 11520 4308 11527 4310 11529
4336 11524 4329 11489
TIME...MOT...LOC 2254Z 095DEG 7KT 4319 11502
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Boise Airport, ID (KBOI), 00:00Z
0.8 hours before the tornado, 27 km from the path. May 27, 2023.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -23 J/kg
- Surface CAPE
- 654 J/kg
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.3 K/km
Boise Airport, ID (KBOI), 12:00Z
11.2 hours after it, 27 km from the path. May 27, 2023.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -133 J/kg
- Surface CAPE
- 82 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
The radar
The Boise radar (KCBX), 32 km away, was scanning. The volume nearest the touchdown began at 00:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:48 UTC | TORNADO | 1 Ne Star | Ada, ID | CORRECTS PREVIOUS TORNADO REPORT FROM 1 NE STAR. SEVERAL PHOTOS OF A LANDSPOUT NEAR HIGHWAY 16 AND BROKEN ARROW LANE. NO DAMAGE REPORTED. TIME CORRECTED. |
| 01:45 UTC | TORNADO | 1 Ne Star | Ada, ID | SEVERAL PHOTOS OF A LANDSPOUT NEAR HIGHWAY 16 AND BROKEN ARROW LANE. NO DAMAGE REPORTED. TIME ESTIMATED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in IdahoEvery tornado in Idaho since 1950Warnings in force in Idaho nowThe forecast where you are
The other tornadoes of May 26, 2023
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.